Metformin Lactic Acidosis

 

Question: I have been a type 2 diabetic for several years and I have tried just about every medication with poor results. For several years I have been on metformin. Lactic acidosis has resulted twice now. My dose has been dropped from 2,000 mg to 1,000 mg a day to now having to stop the metformin because of my bicarbonate level. Now that my bicarb is back up to normal, my doc wants me to try the metformin 500mg in the evening only. We both think that sooner rather than later I will have to completely stop because of the acidosis. Do you have any suggestions about where to go from here? Do you know of any natural or herbal remedies that I might try instead? P.S. My A1c is 5.4!

Answer: Lactic acidosis is very rare and has a high mortality rate (40%). According to Salpeter et. al (Archives of Internal Medicine 163: 2294-2602, 2003), the reviewed published reports of controlled trials involving metformin showed no cases of lactic acidosis in 36,000 patient-years of exposure to metformin. Most cases are related to underlying conditions (such as kidney or heart disease). Yet in the U.S., for 47 out of 1 million patients taking metformin, lactic acidosis has occurred. Of those, 43 had renal failure. A few sage educators and endocrinologists have seen metformin-related lactic acidosis. I certainly haven't. If you have had two episodes, stay away from metformin! If your A1C is 5.4% (and it is not falsely low due to anemia), you don't need diabetes drugs. If your A1C was higher, I'd suggest avoiding pills altogether and going for the gold — the natural hormone insulin. I have not seen herbal remedies do much more than put a dent in one's wallet. The studies are limited. The best person to comment on herbal remedies is a dietitian.

Regardless of your type, diabetes self management is an ongoing challenge. If your healthcare provider sees you as a disease, not for your uniqueness as a person, that's an issue and a sign to look for a better fit.

Read Theresa's bio here.

Read more of Theresa Garnero's columns.

NOTE: The information is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

PREVIOUS: Taking control of your diabetes

Last Modified Date: June 19, 2013

All content on dLife.com is created and reviewed in compliance with our editorial policy.

Sign up for FREE dLife Newsletters

dLife Membership is FREE! Get exclusive access, free recipes, newsletters, savings, and much more! FPO

Congratulations!
You are subscribed!
Congratulations!
You are subscribed!
Congratulations!
You are subscribed!
95 Views 0 comments
by Brenda Bell
Many people say that depression is a side effect or complication of diabetes. Without discounting the association of the psychological condition with the physical one, I'm not convinced that our high and/or unstable glucose levels are directly responsible for that change in our mental state. My belief is that the unrelenting need for self-care, for following the sort of care schedules that can drive licensed, professional caregivers crazy, is what overwhelms us...
  • Watch dLifeTV online now!

    Click here for more info
  • Join the #1 Diabetes Community.

    Join Today!
  • Everything you need to know about Insulin.

    Click here